New Mexico, 2009Flash Flooding in New Mexico, July 22, 2009
July 22, 2009 · NWS ABQ · 5 events in 1 county or zone
Deep moisture remained over the eastern plains on the 21st, allowing thunderstorms to form and produce localized areas of heavy rain. A Mesoscale Convective Complex formed late on the 21st over the east central plains and drifted south during the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- $4,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture remained over the eastern plains on the 21st, allowing thunderstorms to form and produce localized areas of heavy rain. A Mesoscale Convective Complex formed late on the 21st over the east central plains and drifted south during the night. Very heavy rain from slow moving thunderstorms produced significant flash flooding during the early morning of the 22nd around Hagerman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 22, 2:18 AM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 22, 2:18 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 AM MDT WED JUL 22 2009
.DISCUSSION...
MAIN FORECAST CONCERNS FOR TODAY WILL REVOLVE AROUND AN EXPANSIVE
AREA OF CONVECTION EXTENDING FROM THE SACRAMENTO MOUNTAINS
NORTHWARD TO INTERSTATE 40 FROM SANTA ROSA EAST TO THE TX/NM
BORDER. SUBSIDENCE IN THE WAKE OF THE SHORTWAVE THAT HELPED
TRIGGER THE WIDESPREAD ACTIVITY YESTERDAY HAS AIDED IN IMPROVING
CONDITIONS ALONG AND WEST OF INTERSTATE 25 EARLY THIS MORNING. WE
EXPECT THIS TREND TO CONTINUE AT LEAST THROUGH MID MORNING WITH
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUING IN MOIST UPSLOPE
FLOW AND ISENTROPIC LIFT OVER THE EASTERN PLAINS. WE EXPECT AT
LEAST THE TYPICAL ARROYO AND SMALL STREAM/LOW WATER CROSSING TYPE
FLOODING CONCERNS THIS MORNING. MODELS STILL HAVING TROUBLE WITH
QPF THIS MORNING. GFS SHOWING SOME CONVECTIVE FEEDBACK ISSUES
THIS MORNING AND THE NAM-WRF INITIALIZING PRECIP TOO FAR NORTH.
FORECAST FOR THIS AFTERNOON AND EVENING IS QUITE CHALLENGING.
UPPER RIDGE TO REMAIN NEAR OR JUST WEST OF THE FOUR CORNERS REGION
TODAY. THIS WILL KEEP A CONTINUATION OF NORTHERLY FLOW ALOFT AND
ADDITIONAL SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST. SOME
LIMITING FACTORS DO EXIST...NAMELY THE SUBSIDENCE BEHIND THE
DEPARTING WAVE...AMPLE CLOUD COVER AND SATURATED CONDITIONS FROM
THE CENTRAL MOUNTAINS TO THE EASTERN PLAINS. THERE MAY BE A LULL
IN THE ACTIVITY OVER WESTERN AND CENTRAL LOCALES THIS MORNING
FOLLOWED BY A RE-DEVELOPMENT OF CONVECTION LATER THIS MORNING AND
AFTERNOON WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE. CURRENT ACTIVITY
IS EXPECTED TO PERSIST OVER THE SOUTHEAST PLAINS INTO THIS
AFTERNOON AND WILL KEEP HIGHEST POPS THERE. FLASH FLOOD THREAT
TODAY LOOKS MORE LOCALIZED THAN YESTERDAY AND WILL HANDLE
LOCALIZED HIGHLIGHTS IN THE HWO.
MODELS CONTINUE TRENDS OF BUILDING THE UPPER HIGH FURTHER EAST
OVER THE LAND OF ENCHANTMENT INTO THE WEEKEND. EXPECT AT LEAST
ISOLATED TO SCATTERED SHOWERS/STORMS DURING THE AFTERNOON/EVENING
CENTRAL AND WEST AS MOISTURE GETS RECYCLED UNDER THE RIDGE.
NORTHWEST FLOW ALOFT OVER EASTERN SECTIONS WILL KEEP CONVECTIVE
CHANCES IN PLAY ALOGN WITH PERIODIC BACK-DOOR FRONTAL INTRUSIONS.
GFS AND ECMWF STILL INDICATING A SOUTHWARD SHIFT WITH THE HIGH AS
A DEEP TROUGH CARVES OUT OVER THE CENTRAL U.S. THIS POTENTIAL
CHANGE IS ABOUT ONE WEEK AWAY.
IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS
AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS...
PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP
/USE LOWER CASE LETTERS/.
KW
&&
.AVIATION...
BROAD AREA OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT EASTWARD
ACROSS THE PLAINS THROUGH LATE MORNING. SCATTERED AREAS ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN WILL CONTINUE TO SEE MVFR
CONDITIONS DUE TO LOWERED CEILINGS AND VISIBILITY REDUCTIONS IN
RAINFALL. SOME ISOLATED AREAS WILL SEE BRIEF IFR CONDITIONS UNDER
THE STRONGER STORMS. REMNANT CLOUD COVER AND REDEVELOPING SHOWERS
AND STORMS THROUGH THE AFTERNOON WILL KEEP SPOTTY AREAS OF MVFR
CONDITIONS ONGOING THROUGH WEDNESDAY EVENING. LESS SHOWER AND
THUNDERSTORM COVERAGE IS EXPECTED WEST OF THE CENTRAL MOUNTAIN
CHAIN...THUS TAF SITES WILL BE LESS PRONE TO EXPERIENCE
DETERIORATING CONDITIONS. GUSTY OUTFLOWS FROM THUNDERSTORMS WILL
ALSO BE A CONCERN.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FAVOR AREAS ALONG AND EAST
OF THE CENTRAL MOUNTAIN CHAIN AS AN UPPER LEVEL SHORT WAVE TROUGH
EXITS TO THE SOUTHEAST. HEALTHY DEWPOINTS AND A LARGE AREA OF
WETTING RAINS TUESDAY AND TUESDAY NIGHT HAVE LET EXCELLENT RH
RECOVERY DEVELOP MOST AREAS THIS MORNING. COOL TEMPS WILL CONTINUE
IN THE EAST IN POST FRONTAL AND RAIN SOAKED ENVIRONMENT WITH
EXTENSIVE CLOUD COVER AND POTENTIAL FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS REDEVELOPING THROUGH LATE AFTERNOON AND
EVENING. DRIEST AREA WILL CONTINUE TO BE IN THE NORTHWEST WITH ONLY
VERY SPARSE SHOWER/STORM COVERAGE AND MINIMUM HUMIDITIES FALLING TO
15 PERCENT WITH WARMER TEMPS.
UPPER LEVEL HIGH WILL RE-ESTABLISH ITSELF NEAR THE FOUR CORNERS AREA
THURSDAY WITH DRIER AIR GRADUALLY ENTRAINING INTO THE EASTERN
PLAINS. LESS PRECIP COVERAGE IN THE EASTERN PLAINS THURSDAY AS TEMPS
REBOUND AND HUMIDITIES TREND DOWN. CENTRAL TO WESTERN MOUNTAINS WILL
THEN BE THE FAVORED AREAS FOR ISOALTED TO SCATTERED SHOWERS/STORMS
THURSDAY AND FRIDAY. UPPER HIGH WILL SAG SOUTHWARD SOME BY SATURDAY
WITH A BACK DOOR FRONT STILL SLATED TO IMPACT THE NORTHEASTERN
PLAINS BY LATE SATURDAY. THEREAFTER THE HIGH WILL SHIFT
SOUTHWESTWARD AND A STRONGER NORTHWEST FLOW REGIME WILL SET UP.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 94 62 98 63 / 10 20 10 10
GALLUP.......................... 88 55 92 57 / 30 20 20 10
GRANTS.......................... 85 56 90 56 / 40 20 20 20
GLENWOOD........................ 90 61 94 61 / 20 30 30 20
CHAMA........................... 77 50 83 49 / 30 20 30 20
LOS ALAMOS...................... 78 55 88 55 / 30 20 20 20
RED RIVER....................... 71 43 77 43 / 30 30 30 10
TAOS............................ 80 51 87 52 / 30 20 20 10
SANTA FE........................ 80 55 88 58 / 40 20 20 20
SANTA FE AIRPORT................ 83 57 90 59 / 40 20 30 20
ESPANOLA........................ 85 52 94 57 / 40 20 20 10
ALBUQUERQUE HEIGHTS............. 86 66 90 69 / 40 20 20 20
ALBUQUERQUE VALLEY.............. 86 63 92 64 / 40 20 20 20
ALBUQUERQUE FOOTHILLS........... 86 63 91 63 / 40 20 20 20
ALBUQUERQUE WEST MESA........... 89 63 96 66 / 40 20 20 20
SOCORRO......................... 85 67 91 64 / 40 30 20 20
SANDIA PARK/CEDAR CREST......... 80 55 84 54 / 40 30 20 20
MORIARTY/ESTANCIA............... 81 54 88 57 / 50 30 20 20
CARRIZOZO....................... 80 61 88 63 / 50 40 20 10
RUIDOSO......................... 71 55 78 56 / 50 40 30 10
RATON........................... 82 52 90 55 / 30 20 10 10
LAS VEGAS....................... 76 52 85 55 / 50 20 20 10
ROY............................. 75 53 84 62 / 40 20 10 10
CLAYTON......................... 82 61 91 65 / 40 10 10 5
SANTA ROSA...................... 81 61 89 61 / 50 30 10 10
TUCUMCARI....................... 81 62 93 68 / 50 20 10 10
FORT SUMNER..................... 78 62 90 67 / 50 40 20 10
CLOVIS.......................... 77 60 89 65 / 60 40 20 5
PORTALES........................ 78 62 86 67 / 60 40 20 5
ROSWELL......................... 81 65 90 68 / 60 40 20 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/52
Hazardous weather outlook, Jul 22, 5:04 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT WED JUL 22 2009
NMZ001>021-026-222100-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
604 AM MDT WED JUL 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL FROM A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL
WILL IMPACT THE SOUTHEAST PLAINS THIS MORNING. LOCALIZED FLASH
FLOODING IS POSSIBLE. ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT IS EXPECTED OVER THE CENTRAL AND NORTHERN MOUNTAINS THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE HEAVY
RAINFALL INCREASING THE THREAT FOR LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1-888-386-7637 TO REPORT FLOODING.
KW
Flash Flood, Chaves
- When
- July 22, 7:00 AM MST to 12:00 PM MST
- Where
- Chaves County, 3.46 mi W of Hagerman to 3.4 mi W of Hagerman
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 33.118, -104.390
The Rio Felix was flowing at a depth of ten feet and began to flood the area around Cherokee Road, three miles west of Hagerman.
Flash Flood, Chaves
- When
- July 22, 7:00 AM MST to 12:00 PM MST
- Where
- Chaves County, 1.15 mi SSW of Lake Arthur to 1.09 mi SSW of Lake Arthur
- Cause
- Heavy Rain
- Property damage
- $8,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.984, -104.376
Water overflowed Walnut Creek about 2 miles south of Lake Arthur, flooding a portion of State Road 2.
Flash Flood, Chaves
- When
- July 22, 7:00 AM MST to 12:00 PM MST
- Where
- Chaves County, 3.68 mi W of Hagerman to 3.69 mi W of Hagerman
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 33.111, -104.393
Heavy rain caused the normally dry Rio Felix to rise ten feet and flood Morgan road west of Hagerman.
Flash Flood, Chaves
- When
- July 22, 7:00 AM MST to 12:00 PM MST
- Where
- Chaves County, 2.48 mi WNW of Hagerman to 2.41 mi WNW of Hagerman
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 33.129, -104.372
Heavy rain caused the normally dry Rio Felix to rise 10 feet and flood Lincoln road west of Hagerman.
Flash Flood, Chaves
- When
- July 22, 7:30 AM MST to 12:30 PM MST
- Where
- Chaves County, 3.46 mi E of Hagerman to 2.28 mi E of Hagerman
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.122, -104.270
Highway 249 east of Hagerman was closed with damage to the road due to water overflowing the Rio Felix.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 22, 2009$4.4 million · 1.75 in hail · 19 events
- Flash Flood and Hail in Nebraska, July 22, 2009$1.3 million · 2 in hail · 28 events
- Flash Flooding in Virginia, July 22 to 23, 2009$801,000 · 7 events
- Lightning Strike in Michigan, July 22, 2009$500,000 · 1 event
- Hail and Damaging Wind in Iowa, July 22, 2009$265,000 · 1.25 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, July 22 to 23, 2009$308,000 · 60 kt wind · 5 events
- Flash Flooding and Flood in North Carolina, July 22 to 23, 2009$50,000 · 55 kt wind · 10 events
- Damaging Wind and Lightning Strike in Michigan, July 22, 20094 injured · 52 kt wind · 2 events
- Damaging Wind in Arizona, July 22, 2009$25,000 · 52 kt wind · 1 event
- Flood and Hail in Kansas, July 22, 2009$1,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Kansas, July 22, 20091 in hail · 11 events
- Hail in Illinois, July 22, 20090.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173741, 173867, 173886, 173887, 173747.